View Full Version : First day of Ritalin: any advice?


TopTaff31
04-14-17, 05:44 PM
Hi all,

So on Wednesday I was diagnosed with ADD following an assessment and was prescribed Ritalin (5mg), and advised to start off by taking up to two 5mg tablets a day, one in the morning and one just before lunch.

I wasn't sure whether I should take it on a full or empty stomach, so to try and avoid an indigestion/nausea, I took my first pill 30 mins after my morning bowl of porridge. 30 mins following my dosing, I felt a slight headache, which gradually got worse, along with nausea, slight dizziness, and just a general feeling of being a bit zoned out. The overriding feeling though about 3-4 hours after taking the pill was fatigue, as I was yawning more than I normally would at work.

Not only this but I found myself stammering a little when I was on the phone to people at work, and I found that I was slurring my speech also too. So, I decided to not take another dose before lunch: just as well, because the headache and nausea lasted well into the evening and night.

So I was wondering if anyone could give me some advice? I have a number of medication options available if Ritalin doesn't suit me (Vyvanse being one of them), but I'm not sure if I should just try again and see if it affects me the same? It's just that the side effects were so overriding last time that any benefit (if any) was barely noticeable.

Thank you if you could help :)

aeon
04-14-17, 09:26 PM
Given the fact it was your first experience with the med, and the fact it was that dose of the med, the only advice I have for you is to keep taking your med as prescribed, keep taking notes, and engage in the process of titration before you come to any judgment or decision one way or the other.

I mean, even if you had a wonderful experience, where you had a great degree of efficacy in treating your ADHD, I would say the same things, for no one can ascertain, much less trust, what direction the wind is blowing from their novel, first-day experience with a med. There’s simply no way to navigate issues of expectation, hope, disappointment, and so on, as part of the placebo effect.

Your mind will trick you, so don’t listen to it too attentively.

Take your meds, and take a moment to consider things after a couple of weeks. By then, you might have begun to know some things that are of value as it regards your treatment.


Cheers,
Ian

Pilgrim
04-14-17, 11:08 PM
I found when sometimes taking meds side effects can vary.

TopTaff31
04-15-17, 04:09 AM
Given the fact it was your first experience with the med, and the fact it was that dose of the med, the only advice I have for you is to keep taking your med as prescribed, keep taking notes, and engage in the process of titration before you come to any judgment or decision one way or the other.

I mean, even if you had a wonderful experience, where you had a great degree of efficacy in treating your ADHD, I would say the same things, for no one can ascertain, much less trust, what direction the wind is blowing from their novel, first-day experience with a med. Thereís simply no way to navigate issues of expectation, hope, disappointment, and so on, as part of the placebo effect.

Your mind will trick you, so donít listen to it too attentively.

Take your meds, and take a moment to consider things after a couple of weeks. By then, you might have begun to know some things that are of value as it regards your treatment.


Cheers,
Ian


Hi Ian,

Thanks so much for your reply. I'm expecting a call from my doctor on tuesday to check how things are going with my medication, so I'm not sure if I should tell her that I want to change medication or whether I should give the ritalin another go: just because the side effects were bad and lasted the whole day. What would you say?

TopTaff31
04-15-17, 12:10 PM
I found when sometimes taking meds side effects can vary.

Do you have any experience with Ritalin by any chance?

adhbee
04-17-17, 12:56 PM
I felt similar for the first three days of long acting ritalin and ended up needing the weekend without meds followed by a retry. The 'reboot' went more smoothly.

DJ Bill
04-17-17, 02:21 PM
Give it some time... I don't think one day like yours would be enough to reject a new med. I was fooled by the placebo effect myself...and Aeon has good advice. Ask your doctor what she thinks. I'll bet she'd like the trial period to be at least a week or two if there aren't any really debilitating side effects.

I yawn a lot too.....but it really isn't because I am more tired than usual...it's the Ritalin - it makes me yawn a lot. I've gotten used to it.

Johnny Slick
04-17-17, 02:31 PM
Hi all,

So on Wednesday I was diagnosed with ADD following an assessment and was prescribed Ritalin (5mg), and advised to start off by taking up to two 5mg tablets a day, one in the morning and one just before lunch.

I wasn't sure whether I should take it on a full or empty stomach, so to try and avoid an indigestion/nausea, I took my first pill 30 mins after my morning bowl of porridge. 30 mins following my dosing, I felt a slight headache, which gradually got worse, along with nausea, slight dizziness, and just a general feeling of being a bit zoned out. The overriding feeling though about 3-4 hours after taking the pill was fatigue, as I was yawning more than I normally would at work.

Not only this but I found myself stammering a little when I was on the phone to people at work, and I found that I was slurring my speech also too. So, I decided to not take another dose before lunch: just as well, because the headache and nausea lasted well into the evening and night.

So I was wondering if anyone could give me some advice? I have a number of medication options available if Ritalin doesn't suit me (Vyvanse being one of them), but I'm not sure if I should just try again and see if it affects me the same? It's just that the side effects were so overriding last time that any benefit (if any) was barely noticeable.

Thank you if you could help :)So, um, as the old cliche goes, if stimulants make you drowsy then you might have the ADHD. So that's a thing! Seriously though, you may want to examine those symptoms. For me, I absolutely did feel a lot of fatigue when I first started to take Ritalin but it was because I was in kind of a bad place mentally and so my mind was racing really, really badly at night and causing me to lose sleep. Once the Ritalin kind of cleared my mind away and made those faulty filters work properly for the first time in, like, ever, the biggest thing I noticed was wow, I'm tired.

It *might* not be the same for you, in which case, yeah, if you're just generally feeling zoned out or tired, you might need to change the dosage or switch to something else. Not every drug works for everybody. I feel like the whole point of why we have both Ritalin and Adderall is this fact (one is an actual amphetamine, the other is a thing that looks enough like an amphetamine that your body treats it as one).

As for the headache and nausea, two things: for the headaches, IME they're caused by dehydration as much as anything else. Just... drink a lot of water. If you're thirsty, don't worry about how much you've drunk already, just drink some more. I often find myself downing a full liter of bottled water in the morning after I've taken my first pill. For the nausea, I haven't *so* much had that issue except that once the pills kick in you're not going to want to eat and if you force yourself to then you're probably going to get nauseous.

Otherwise, I'd recommend giving it a few days so long as the symptoms aren't too terrible. That's entirely up to you, though; this stuff is about you getting better, not figuring out how to manage feeling like crap.